U.S. doctors online nowAsk doctors free
A 24-year-old member asked:

are antibiotics effective for treating athletes foot?

15 doctor answers22 doctors weighed in
Dr. Karen Han
Dermatology 23 years experience
No: Antibiotics target bacteria. Athletes foot is a fungal infection, which responds to antifungals.
Dr. Kenneth Cheng
Family Medicine 31 years experience
No: Although technically no (as antibiotics only go after bacterial infections), there are anti-fungal agents (creams and pills) that go after fungal infections. Although this can be treated with over-the-counter creams, it is advisable to consult with your physician to confirm the diagnosis and to make sure there is not a secondary infection occurring.
Dr. Rebecca Tennant
Family Medicine 40 years experience
No: Athlete's foot is a fungal infection. Antibiotics work against bacteria, not fungi.
Dr. Theodore Caspe
Family Medicine 40 years experience
No: Its called an antifungal. Most of the time we try to use topical medications first. Oral meds have side effects on the liver. So liver tests should be done before starting and while on the medication.
Dr. Barbara A Majeroni
Specializes in Family Medicine
No: Athletes foot is a fungal infection (tinea pedis). Antifungal creams , such as Lamisil (terbinafine) are effective in most cases. When the area between the toes is macerated (moist and peeling), there may be a secondary bacterial infection, so sometimes an antibiotic is used.
Dr. Dean Giannone
Internal Medicine 25 years experience
No: Athletes' foot is a fungal infection of the foot, not a bacterial infection, and as such will not respond to antibiotics. Antifungal medications are required for athletes' foot.
Dr. Scott Williamson
Specializes in Family Medicine
No: Athlete's foot is caused by a fungus and needs to be treated with an anti-fungal agent. Anti-fungals are available over-the-counter and by prescription. It really helps to keep your feet dry, especially the area between your fourth and fifth toes.
Dr. Nicholas Nomicos
A Verified Doctoranswered
A US doctor answeredLearn more
No: Athlete's foot is a fungal infection so antibiotics don't help. Athlete's foot, or tinea pedis, is the most common type of fungal infection and is best treated with over-the-counter antifungal medication.
Dr. Martin Bress
Internal Medicine 50 years experience
No: Athlete's foot is a fungal infection and requires special medication usually applied directly to the involved toes. Only if secondary bacterial infection develops (uncommon) would antibiotics be advised.
Dr. Visalakshi Vallury
Family Medicine 24 years experience
No: Athlete's foot is caused by a fungus and antibiotics (which treat bacterial infections) are not effective unless there is a secondary bacterial infection. Even with a secondary infection, antibiotics will not treat the underlying fungal infection. You should see your physician to determine the appropriate treatment.
Dr. Cecily Kelly
Specializes in Family Medicine
No: Antibiotics are for bacterial infections. To treat athlete's foot you need an antifungal medication. The other thing is that fungus is a very slow growing organism, so in order to treat it you have to treat it for an extended period of time.
Dr. Lorne Bigley
Family Medicine 34 years experience
No: Antiobiotics fight infections caused by bacteria. Antifungals fight infections caused by fungus. Athletes foot is caused by a fungus that is best treated with an antifungal, like Lamisil (terbinafine) or lotrimin.
Dr. Kenneth Adler
Family Medicine 40 years experience
No: Athelete's foot is a fungal infection. Antibiotics are for treating bacterial infections. Antifungal medicines like terbenafine (lamisil), Clotrimazole (lotrimin), etc. Are effective in treating athlete's foot. A couple of weeks of treatment is common.
Dr. Mary Ann Block
A Verified Doctoranswered
A US doctor answeredLearn more
No: Athletes foot is a fungus. Antibiotics can make a fungus worse. However, if the athletes foot has caused a secondary bacterial infection, antibiotics may be necessary.
Dr. Adam Teichman
Orthopedic Foot and Ankle Surgery 19 years experience
No: Antibiotics are used to treat bacteria and athletes foot is a fungus. Usually topical agents are used to treat athletes feet. If the symptoms are not improving sometimes an oral antifungal agent can be used. Contact a medical specialist if your symptoms do not resolve or worsen.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

A 47-year-old member asked:

Will the antibiotic flucloxacillin make my contraceptive pill ineffective?

1 doctor answer1 doctor weighed in
Dr. Alan Patterson
Obstetrics and Gynecology 42 years experience
It is best to: Use backup method for the rest of the month, at your age if you do not want children, i would offer you an in office tubal sterilization , takes 5 minutes, is easy and safe, and you should be on the lowest dose of pills if no problems which is loloestrin- less chance of blood clots, etc. And after the tubal if you want no more periods, would do in office endometrial ablation takes 8 minutes.
Clarksville, TN
A 21-year-old female asked:

Can the antibiotic i'm taking for a UTI prevent conception?

2 doctor answers2 doctors weighed in
Dr. Khurram Rehman
Fertility Medicine 26 years experience
No: Commonly used antibiotics for UTI don't stop you from getting pregnant. In fact, some women on birth control pills get pregnant when they take antibiotics as antibiotics can affect birth control pill effectiveness.
A member asked:

I was playing frisbee barefoot and it was raining. During the game, the tops of my feet started to itch and little red bumps developed. What should I do?

3 doctor answers4 doctors weighed in
Dr. Randy Lisch
Podiatry 38 years experience
Dermatitis: You probably developed a dermatitis, which is a skin rash from excessive moisture to the top of the foot. You may want to try an over the counter cortisone cream. If this does not eradicate the problem, see your podiatrist.
Columbia, SC
A 30-year-old female asked:

My littlt toe on the left foot is painful what could be causing it to hurt?

4 doctor answers4 doctors weighed in
Dr. Randy Lisch
Podiatry 38 years experience
Various answers: This could be due to a broken toe, or a corn on the toe or an ingrown toenail. Please see your local podiatrist for the answer and treatment. This is usuallly a condiition that is easily and quickly treated in the doctors office.
Zambia
A 29-year-old male asked:

Are antibiotics effective for treating athletes foot? Because one doctor has ask me to start taking septrin? For foots soars

1 doctor answer1 doctor weighed in
Dr. Jeffrey Kass
Podiatry 28 years experience
Athletes foot : Is a fungus. Antibiotics kill bacteria. Having said that, sometimes mixed infections are present. The question should be directed to your doctor who likely will be happy to give you an explanation of what they were thinking.

Related questions

A 34-year-old member asked:
2 doctor answers6 doctors weighed in
A 39-year-old member asked:
2 doctor answers3 doctors weighed in
A 31-year-old female asked:
1 doctor answer1 doctor weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Jun 25, 2018

People also asked

Related topics

Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.